Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Wichita, KS

May 8, 2005Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2005, 3:05 PM CDT for Ellsworth County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 3:05 PM CDT (20:05 UTC)
Expired
May 8, 2005, 4:00 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 082006
SVRICT
KSC053-082100-
/O.NEW.KICT.SV.W.0023.050508T2006Z-050508T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS.

* UNTIL 400 PM CDT.

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LORRAINE...OR ABOUT 16 MILES SOUTH OF
  ELLSWORTH...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  KANOPOLIS...LORRAINE...KANOPOLIS STATE PARK

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3856 9840 3845 9826 3864 9796 3879 9816

$$

/ES
2 follow-up statements
000 
WWUS53 KICT 082019
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT SUN MAY 8 2005

KSC053-082100-
/O.CON.KICT.SV.W.0023.000000T0000Z-050508T2100Z/
ELLSWORTH KS-
318 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ELLSWORTH COUNTY UNTIL
400 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR LORRAINE...OR 10 MILES SOUTH OF ELLSWORTH...AND MOVING NORTHEAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF KANOPOLIS STATE PARK BY  355 PM CDT.

THE TOWN OF KANOPOLIS IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORM WATCH NUMBER 234 REMAINS IN EFFECT UNTIL 900 PM 
CDT CENTRAL KANSAS.

LAT...LON 3856 9840 3845 9826 3864 9796 3879 9816

$$

/ES
000 
WWUS53 KICT 082046
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SUN MAY 8 2005

KSC053-082100-
/O.CON.KICT.SV.W.0023.000000T0000Z-050508T2100Z/
ELLSWORTH KS-
345 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ELLSWORTH COUNTY UNTIL
400 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR KANOPOLIS STATE PARK BY  400 PM CDT.

THE TOWN OF KANOPOLIS IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORM WATCH NUMBER 234 REMAINS IN EFFECT UNTIL 900 PM 
CDT FOR CENTRAL KANSAS.

LAT...LON 3856 9840 3845 9826 3864 9796 3879 9816

$$

/ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:50 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 8, 11:50 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT SUN MAY 8 2005

.UPDATE...

WILL UPDATE TO ADJUST POPS AND LOWER TEMPS ONLY A COUPLE DEGREES.

DRY LINE CURRENTLY EXTENDING FROM JUST WEST OF RSL TO JUST WEST OF
PRATT. AHEAD OF THIS FEATURE DEWPOINTS HAVE BEEN ON THE RISE WITH
LOW 60S IN PLACE OVER SOUTH CENTRAL AND PORTIONS OF SE KS. STORMS
OVER SE KS ARE ASSOCIATED WITH THE RIGHT REAR OF A UPPER JET AND
THIS ACTIVITY IS EXPECTED TO CONTINUE TRACKING EAST THIS AFTERNOON.
WITH INFLUX OF JUICY AIR, STRATO-CU HAVE OVERSPREAD SOUTH CENTRAL KS
LIMITING HEATING.

SEVERE WEATHER POTENTIAL TODAY WILL BE DEPENDENT ON IF STORMS CAN
DEVELOP. HOWEVER, WITH PROGRESSIVE DRYLINE/TROUGH AND THE PRESENCE
OF A MID LEVEL WAVE TRACING AROUND THE SOUTHERN PERIPHERY OF THE
UPPER LOW, FEEL A FEW STORMS WILL BE POSSIBLE LATE THIS AFTERNOON,
ESPECIALLY IF WE CAN CLEAR OUT SOME OF THESE LOW CLOUDS. WITH CAPES
AROUND 2500-3000J/KG AND STEEP MID LEVEL LAPSE RATES, ANY STORM THAT
DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DOWNBURST
WINDS. IF STORMS DEVELOP THE TORNADO THREAT WILL BE HIGHLY DEPENDANT
ON MORE LOCAL MESOSCALE EFFECTS. BUT WITH PLENTY OF LOW LEVEL
INSTABILITY WHICH MAY AID IN SOME LOCAL LOW LEVEL VORTICITY
STRETCHING, WOULD HATE TO RULE IT OUT.

&&

LAWSON

.PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 8 2005/

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE SEVERE
THUNDERSTORM POTENTIAL TODAY.

TODAY-TONIGHT:
ANOTHER CHALLENGING FORECAST WITH POSSIBILITY OF SEVERE WEATHER FOR
A GOOD PORTION OF THE FORECAST AREA AS UPPER LEVEL SYSTEM CONTINUES
TO SPIN ACROSS THE PANHANDLE OF NEBRASKA. MAIN SURFACE DRYLINE
ASSOCIATED WITH THIS SYSTEM WILL MAKE PROGRESS INTO CEN/SRN KS TODAY
AND BE LOCATED ROUGHLY FROM SLN TO ICT BY THIS AFTERNOON. VERY
UNSTABLE AIRMASS EXPECTED ALONG AND JUST EAST OF THE BOUNDARY. SO
STEEP LAPSE RATES WILL EXIST FOR TSRA DEVELOPMENT, WITH MAIN CONCERN
BEING WHETHER ANY CONVERGENCE AND MID LEVEL LIFTING WILL BE
AVAILABLE TO HELP INITIATE STORMS.  TWO IMPULSES, ONE IN THE TX
PANHANDLE AND ONE IN NW KS NOTED ON THE WV SATELLITE WILL MOVE INTO
CEN KS DURING THE LATE AFTERNOON, HELPING TO INITIATE TSRA.  LOTS OF
INSTABILITY (SBCAPE 3000-3500 J/KG) FOR LARGE HAIL AND DAMAGING
WINDS WITH ANY STORM THAT DEVELOPS, BUT MID LEVEL SPEED SHEAR IS
WEAK FOR ANY ORGANIZED SUPERCELLS WITH MULTICELL STORMS MORE
PROBABLE WITH THE POSSIBILITY OF AN ISOLATED LANDSPOUT ALONG ANY
KIND OF BOUNDARY INTERACTION.

EXPECT CONVECTION TO BECOME MORE OF A SQUALL LINE AS THE EVENING
PROGRESSES WITH UNIDIRECTIONAL SHEAR PROFILE, SOME TRAINING ECHOES
POSSIBLE AS 850H THETA-E AXIS REMAINS OVER ERN KS,  WITH STRONG
UPDRAFTS AND WEAK SHEAR PRODUCING SOME MUCH NEEDED RAINFALL.

MON:
WILL BEGIN TO END PRECIP CHANCES FROM WEST TO EAST EARLY DURING THIS
TIME FRAME AS UPPER LEVEL SYSTEM PULLS NE INTO MN WITH SURFACE
TROUGH/DRYLINE MAKING ITS WAY INTO MO. ALSO DOWNGLIDE TAKES HOLD BY
18Z/MON BRINGING EVEN SERN KS SHRA CHANCES TO AN END.  DO EXPECT TO
SEE LOTS OF SUNSHINE ON MON, AS DOWNGLIDE ALSO SCOURS OUT CLOUD
COVER, WITH DOWNSLOPE FLOW LEADING TO TEMPS CLOSE TO 80.

TUE-WED:
WILL SEE A GENERAL WARMING TREND DURING THIS TIME FRAME AS PLAINS
WILL BE BETWEEN SYSTEMS WITH WEAK UPPER LEVEL RIDGE MOVING ACROSS
THE AREA.  SOME ISENTROPIC LIFT NOTED IN THE 310K LAYER FOR EARLY
TUE WHICH COULD LEAD TO INCREASED MID LEVEL CLOUDS, BUT LOW LAYERS
VERY DRY SO LITTLE IF ANY SHRA/TSRA THREAT, SO WILL LEAVE THIS DRY
FOR NOW.  NEXT SYSTEM COMES OUT OF THE SW FLOW FOR TUES AFTERNOON
INTO WED WITH SURFACE WARM FRONT ASSOCIATED WITH THE LEE SIDE LOW
MOVING RAPIDLY NORTH INTO NEBRASKA. LOOK FOR A NICE WARMUP FOR
TUE/WED WITH TEMPS CLIMBING INTO THE MIDDLE 80S. LACK OF ANY SURFACE
CONVERGENCE, EXCEPT FURTHER WEST NEAR THE DRYLINE, WILL KEEP TSRA
CHANCES VERY SMALL OR NIL IN CEN/SRN KS UNTIL WED AFTERNOON WHEN
DRYLINE PUSHES A LITTLE CLOSER TO THE AREA.

REST OF THE EXTENDED:
WILL NOT MAKE ANY MAJOR CHANGES TO THIS TIME FRAME AS TIMING OF
SURFACE LOW IN WRN KS MOVING INTO CEN KS CONTINUES TO SLOW WITH
EVERY RUN.  WILL KEEP POPS IN FOR NOW, BUT CONFIDENCE IN PINPOINTING
SHRA/TSRA CHANCES FOR THIS TIME FRAME IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  58  79  55 /  40  40  10  10
HUTCHINSON      83  57  78  53 /  40  30  10  10
NEWTON          82  58  78  54 /  40  40  20  10
ELDORADO        81  59  78  56 /  40  40  20  10
WINFIELD-KWLD   81  59  80  57 /  40  40  20  10
RUSSELL         85  56  77  52 /  30  10  10  10
GREAT BEND      85  56  78  52 /  30  20  10  10
SALINA          83  57  76  53 /  40  30  10  10
MCPHERSON       83  57  77  53 /  40  30  10  10
COFFEYVILLE     76  61  79  59 /  40  40  30  10
CHANUTE         76  61  78  58 /  40  40  30  10
IOLA            76  61  77  58 /  40  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/
Hazardous weather outlook, May 8, 12:32 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT SUN MAY 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1232 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON INTO THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. THE MAIN AREA OF CONCERN IS ALONG AND EAST OF I-135
AS A SURFACE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS
OF SOUTHEAST KANSAS.  ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT, THE MAIN RISK WILL BE GUSTY WINDS TO 50 MPH AND HAIL TO
THE SIZE OF DIMES.

THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS
ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS
TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE
CHECK BACK FOR ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/LAWSON

In the hours before

Special weather statement, May 8, 2:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN MAY 8 2005

KSZ033-048>053-067>070-082>083-091>094-098-090200-
BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-
ELLSWORTH KS-GREENWOOD KS-HARPER KS-HARVEY KS-
KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 234
UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

CHASE                 ELLSWORTH             LINCOLN
MARION                MCPHERSON             RICE
SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 3 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD

INCLUDING THE CITIES OF ANTHONY...COTTONWOOD FALLS...DOWNTOWN
WICHITA...EL DORADO...ELLSWORTH...EUREKA...HUTCHINSON...KINGMAN...
LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN...WELLINGTON
AND WINFIELD.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:43 PM CDTSevere Thunderstorm WarningICTRice62 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningICTEllsworth64 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningICTRice32 min
May 8, 4:50 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline32 min
May 8, 5:10 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice30 min
May 8, 5:16 PM CDTTornado WarningICTMcPherson26 min
May 8, 5:33 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline20 min
May 8, 5:36 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice54 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 8, 6:03 PM CDTSevere Thunderstorm WarningICTMcPherson42 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.